Tuesday, March 23, 2010

Anxiety - A Symptom of Food Allergies?

Abigail's stomach started hurting 3 weeks or so after starting the Peanut Clinical Trial at Duke University.  Almost a year later, it still hurts.  Is it coincidence or a result?  I'm having a hard time answering that question.

When her belly first started hurting, it was usually dinner time or soon after at bedtime.  In the beginning, Abigail couldn't really tell me much.  Not having had a lot of stomach issues as a child, she really couldn't explain what she was experiencing.  Now she can tell me that it doesn't burn like acid indigestion nor does she feel nauseous.  It just hurts in her belly right around her belly button area.  The ache comes and goes.  She also occasionally regurgitates.

After a visit to the pediatrician and trying childrens' Pepto, Miralax and then Prilosec for a short period of time, I began to consider that her bedtime belly aches were a result of being anxious about school the next day or even not wanting to go to sleep (she's always had a good deal of bad dreams).  When she'd complain, I'd tell her to go to sleep and that it'd quit hurting.  Sounds pretty callous, but I didn't want to feed the anxiety.  I was a little concerned when one evening she started going into a full scale panic attack.  Fortunately, that's only happened once, and I learned I could distract her by talking about something fun to take her mind off of whatever she was anxious about.  At that point, my husband and I considered counseling.  After all, she's was only 6 and way too young to start having panic attacks.  However, with her belly just hurting at night, and with her somewhat being able to "manage" it by thinking of other things, I never scheduled an appointment. Well, now her belly hurts during the day as well as continuing to hurt off and on at night.

Early on, I asked our doctor at Duke, but he knew of no one else in the program that was experiencing anything similar. So, for a year I chalked it up to coincidence.  Coincidence also that she takes her drops late in the afternoon, and if her stomach hurt, it would always be dinner or bedtime, 2 to 3 hours later.  Then, I started doing research on the impact of food on Attention Deficit Disorder, something else she's showing tendencies towards, and began finding articles showing anxiety as a symptom of food allergies and/or food intolerance.  After hours of internet searching though, I'm no closer to an answer.  I can't find any link between the two on any site that I feel has high enough credentials.  I found one study done in 2001 that found a link between allergies and panic disorder but no other anxiety disorders. 

So, what now?  There is a possibility that the peanut protein drops Abigail takes on a daily basis is causing a mild allergic reaction, and as one particular article suggests, symptoms are manifesting in her weakest organ system, the nervous system, causing anxiety which in turn is causing her stomach to hurt.  It could be that subconsciously, she is more anxious about her allergy than she realizes and her stomach hurts as a result.  What if she's developed an additional food intolerance?  It's also possible that her belly is inflamed from the continuous exposure to the peanut protein and that's why it hurts.  In those cases, the anxiety is the coincidence.

Right now, I'm operating on the assumption that the last option is what is occurring.  After consultation with her pediatrician, we've started Abigail back on Prilosec.  According to her doctor, it could take 6 to 8 weeks for it to work. I didn't give it to her for that long last year when her belly first started hurting.  If it doesn't help, then our next step could be a visit to a GI doctor and an in depth conversation with our doctor at Duke. 

Please leave a comment if any of this is sounding familiar.  I'm stumped and frustrated.  There's nothing like the feeling of not being able to help your child!

6 comments:

Julie said...

That's how I feel with Will. How do I help him! Is his stomach hurting because of what he ate or because it gets him attention? When he was little I thought he would tell me his stomach was hurting to get out of trouble or when I would get upset at him. He is better now and his stomach hardly hurts anymore and I didn't do anything special. Children's pepto was our magic tummy hurts medicine and always made him feel better right away. Hope something works!

Christina said...

Hi--
I too have stomach problems AND serve food allergies. Many stomach problems similar to Abigail's. However, my stomach problem are/were(now under control with medications) debilitating. I went to many doctors who did not know what the stomach culprits were- they were written off as heartburn, gall bladder, acid, etc. I went to an allergist last year; he confirmed that the stomach problems were in fact an anaphylaxis reaction. I haven't used an epi-pen on my stomach yet, i've come close a few times. I have found that pepcid (famotidine) works the best for me. It has an antihistamine to block the allergens. When I was a child I always had stomach pain then too, it wasn’t serve and at my belly button. It always happened after I ate, and especially in the morning. Hindsight, it was probably an allergic reaction of a smaller caliber I was experiencing. On a side note, I also have ADHD and high anxiety. I’ve speculated that it maybe a result of my allergies (my IgE allergy marker is at 1000).
I hope this helps you; pepcid has been my saving grace.
-Christina

Mom on a Mission said...

Julie, glad to hear that Will's stomach no longer hurts.

Christina - thanks so much for sharing. It's so helpful to read what other people are experiencing. Makes me think I'm on the right track with Abigail.

I've stopped the Prilosec until I can talk to either a GI or our doctors at Duke. I couldn't find Pepcid for kids, but I bought Tums Kids and Maalox. I'm starting with the Tums giving her one at every meal. I've also started a food/symptom journal for her.

I found a study looking at the pros/cons of sublingual immunotherapy. In less than 1%, there was oral/throat itching & burning and abdominal pain. Each time we've increased her dosage in the SLIT trial, Abigail has experienced tingling in her mouth, throat or ears. Stands to reason that she might be that 1% with stomach pains also.

Christina said...

Hi again--
I got my pepcid through my allergist, its called famotidine. I'm pretty sure it is safe for children, too. I know that prednisone is linked to stomach problems in allergy patients too. I know, as an allergy patent, I receive it quite a bit (at least 4 times a year).
I am a bit leery about immunotherapy personally. I started allergy shorts this past October and I had a serve anaphylaxis reaction from the allergy shots. Looking back, I had a mild reaction after each injection. I really hope this treatment works for Abigail. I can honestly say I’ve been there with her with the stomach pains. In all honesty, I wonder if my food allergies/seasonal allergies had a link to my anxiety and ADHD.
Wishing the best for you all,
Christina

Anonymous said...

I wanted to thank you for this fantastic read!
! I definitely loved every bit of it. I have you bookmarked to look at new
stuff you post…
My blog ; PanicAway

Mom with a Mission said...

@Anonymous - Thanks for the comments. Hopefully, I'll post again soon. It's been a pretty busy time in our lives. I briefly checked out your blog, and plan to go back and read it more thoroughly. Thanks for leaving the link.